One of the most commonly prescribed drugs for type 2 diabetes may lead to the development of vitamin B12 deficiency over time. Symptoms of the deficiency include fatigue, tingling or numbness in the feet or hands, mental confusion or forgetfulness and anemia. Some of these may be difficult to distinguish from possible consequences of the diabetes itself. The study was conducted in the Netherlands with nearly 400 patients. Half were given metformin three times daily for four years; the other half were treated with a placebo. Those taking metformin had vitamin B12 levels drop by about one-fifth. The patients on placebo had no significant change in levels of the vitamin. There is no medical consensus about regular screening for vitamin B12 levels in patients on metformin, so these patients may need to be pro-active and ask their doctors for a blood test. This might especially important for people also taking acid suppressing drugs like Aciphex, Nexium, Prevacid or Prilosec. Such medications may also make it harder to absorb vitamin B12. The combination could be a double whammy.
[British Medical Journal, May 19, 2010]

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. carlos j.
    Reply

    When is the best time to take my b-12 tablets after I take my metformin? I take my metformin at 8:00am- 12:00 pm 5:00 pm . My question stems from the fact that if metformin stops the absorption of vitamin b-12. Is it doing me any good if I take it at the same time as I take my metformin in the mornings? Also should I just take a calcium tablet with it and what kind of calcium tablet should I take?

  2. KC
    Reply

    If you get your B12 level lab tested I also suggest a D3 level be requested as well. Based on my experiences with low B12 and D3, there are many psychological symptoms that can be exhibited when one is deficient in these vitamins. Unfortunately many drs. treat only the symptoms (depression,etc.)
    Ask for a copy of the lab work, don’t just take the drs. standard response “you’re in the normal range”. Based on my experience with B12 at 545 level, I’ve had a great response to raising my level to 771 after my dr. stated, “545 is okay”.
    My D3 level was 23, my wife’s, 19, my daughter, 27. Additional improvement was achieved by D3 supplements. One Dr. even told us that unless your lab work was out of range, no treatment is given even if you have a trend showing that your levels are decreasing over time.
    I also suggest reading/studying “From Fatigue to Fantastic” by Joseph Teitelbaum, M.D. In my experience, it has many answers to fatigue and other general symptoms that go unsolved or misdiagnosed by many medical professionals.

  3. PS
    Reply

    My husband has type 2 diabetes and has been on metformin for many years. He has been experiencing brain fog, and forgetfulness. After reading the article about vit B-12 depletion I am certainly going to ask his Dr for a blood test to check his level. In the meantime he can start on B-12 sub-lingual which we have.
    I understand this is the best way to absorb it.

  4. francine s.
    Reply

    I have numbness in my feet. they feel like they’re on fire. What could be causing this?

  5. Becky
    Reply

    I have all these symptoms, with this information I may now be able to get to the source of some of my problems. I sure will be requesting an additional test on my next follow up doctor visit.

  6. njl
    Reply

    Interesting. I’m a type 2 diabetic and have all these symptoms, but I don’t take metforim, I take insulin. Could I have a B12 deficiency?
    PEOPLE’S PHARMACY RESPONSE: THAT IS PART OF WHAT MAKES IT TRICKY TO DIAGNOSE. INSULIN WON’T CAUSE A B12 DEFICIENCY, BUT SOME OF THE SYMPTOMS CAN BE CAUSED BY THE DIABETES ITSELF.

  7. Carolyn
    Reply

    This is interesting. My husband has a terrible problem with memory. He has been taking metformin for at least 12 years. We will certainly add this Vitamin B-12 to his pillbox and hope for a help in this area. Thanks for the ‘heads up’ !

  8. Brent B.
    Reply

    Dr. Ross Pelton has written a number of books on the subject of ‘Drug-Induced Nutrient Depletion,’ and at least that one is available on Amazon. My question is, why aren’t drug companies required to list which nutrients their drugs deplete? Since they already list side effects, they should do this as well.
    Otherwise (as in most matters) it is up to us to do the research — but it may end up saving your life! From vivid personal experience I would urge everyone to be skeptical of any remedy — until you research and determine that it is the right choice for you. There are many natural nutritional solutions that don’t have dangerous side effects — and these are well worthy of our time and attention.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.